Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at May 3, 2021, 6:55 PM EDT for Georgetown County, South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 6:55 PM EDT (22:55 UTC)
- Expired
- May 3, 2021, 8:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Wilmington, NC
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 98 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted.
478 WWUS82 KILM 032255 SPSILM Special Weather Statement National Weather Service Wilmington NC 655 PM EDT Mon May 3 2021 SCZ033-039-054>056-058-040000- Marion SC-Coastal Georgetown SC-Williamsburg SC-Coastal Horry SC- Inland Georgetown SC-Central Horry SC- 655 PM EDT Mon May 3 2021 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN... SOUTHWESTERN HORRY...SOUTHern MARION AND NORTHEASTERN WILLIAMSBURG COUNTIES UNTIL 800 PM EDT... At 653 PM EDT, Doppler radar was tracking a cluster of strong thunderstorms from near Nesmith to Rhems, Outland, and Dongola, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this cluster of thunderstorm. These storms are also producing very heavy rainfall which could lead to localized flooding, especially across near poor drainage areas. Locations impacted include... Hemingway, Dongola, Outland, Rhems, Yauhannah, Nesmith, Morrisville, Indiantown, Henry, Bucksport and Stuckey. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3357 7963 3377 7964 3380 7910 3356 7906 TIME...MOT...LOC 2253Z 261DEG 28KT 3369 7935 $$ SRP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at May 3, 3:32 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 3, 3:32 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
332 PM EDT Mon May 3 2021
.SYNOPSIS...
There will be off and on chances for showers and thunderstorms
through Wednesday and again late Thursday with dry conditions
beyond this.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Some of the largest surface-based instability we've seen all year,
2000-3000 J/kg, has developed across coastal North and South
Carolina as dewpoints have surged to 70. The initial batch of single
and multicell thunderstorms associated with an upper level
disturbance is currently pushing north of Cape Fear into far eastern
NC, leaving relatively dry conditions in place across our area.
A second wave of thunderstorms developing now across north Georgia
and western South Carolina is expected to move east and toward us
this evening. While each model is different, a blended solution
highlighting the 16 & 17z HRRR and 12z HREF brings showers and
storms across the I-95 corridor by sunset, moving eastward toward
the coast mainly south of Cape Fear later in the evening. There is
some indication these storms could become organized into a bowing
line with strong wind gusts punching in from the west. Forecast Pops
are up to 60 percent this evening, highest across the southern
portion of the Pee Dee region and then east toward Myrtle Beach and
Georgetown. Given very dry conditions over the past 3 weeks, this is
certainly an area that would love to pick up rain.
We'll be in a lull between upper level disturbances much of Tuesday.
With sunshine and an initially capped airmass, our forecast is for
90 degree highs in Florence, Lumberton, and Wilmington -- possibly
the first 90s of the year. Only the strong seabreeze will keep
Myrtle Beach in the low-mid 80s on Tuesday. The cap may begin to
break during the afternoon and scattered showers and storms should
develop, lasting into the night as shortwave energy arrives from the
west.
Average dates of the first 90 degree high temp:
Wilmington May 16 Lumberton May 7 North Myrtle Beach June 3
Florence May 3
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold front moving slowly across the area, associated with a
weakening mid level trough will be the focus for the mid week
period. Guidance has taken a decidedly drier shift with the
generated QPF most likely a result of the modest forcing. Pops
remain in the forecast Wednesday into the overnight hours mainly
off the coast but it seems possible Wednesday could be rain
free in most places. For Thursday weak high pressure will build
in before some moisture return late in the day. Highs Wednesday
in the middle 80s or so will drop back some ten degrees Thursday
with middle 70s. Overnight lows will follow a similar trend.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Seems like there will be one chance of rainfall during the
extended period and that isn't overly impressive. This chance
will occur overnight Thursday into early Friday as a decent
shortwave moves across in the northwest flow aloft. The feature
will tap a little Atlantic moisture but the quick movement and
lack of amplitude will limit the system. Beyond this its high
pressure under a westerly flow aloft. Perhaps enough moisture
recovery and height falls Monday to warrant slight chance pops
but it would appear to be the extent of it at this point.
Temperatures will be slightly cool initially warming to a few
degrees above climatology.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
More of a typical summertime situation today, with decent
instability this afternoon, along with a short wave. Convection
is expected to increase in intensity, with thunder possible
into the evening hours. Visibilities could come down to a mile
in heavy rain and gusty winds. Improving conditions overnight,
with another round of convection possible at the end of the
forecast period.
Extended Outlook...Mainly VFR with periodic MVFR/IFR threat
from convection Mon Night through Wed. Best convective threat
will occur Wed ahead of a CFP. Possible MVFR conditions again
Thu into Fri due to a stalled front in the vicinity.
&&
.MARINE...
Through Tuesday Night...
Humid southerly winds continue to blow across the Carolinas,
funneled between high pressure out past Bermuda and a cold front
moving slowly eastward across Missouri and Oklahoma. Background
synoptic winds are 10-15 knots, but winds are expected to
occasionally increase to 15-20 knots due to afternoon seabreezes
today and Tuesday, and overnight low level jets.
Waves of showers and thunderstorms will also affect the area and
could bring locally stronger winds as well. One such cluster of
thunderstorms appears likely to reach the Grand Strand later this
evening, with additional showers and storms possible Tuesday night.
Seas currently 3 feet will build to 4 feet tonight into Tuesday.
Dominant wave periods near 5 seconds will be uncomfortably choppy
for small craft.
Wednesday through Saturday...
A strong southwest flow of 15-20 knots (probably on the higher
end of the range) will be in place Wednesday into the late
night. A cold front moves across slowly into Thursday with an
offshore flow developing. A brief return flow sets up Friday
before a surface trough moving across moves winds offshore
again. Overall wind speeds beyond Wednesday will be 10-15 knots.
Significant seas will be highest early with 2-4 and or 3-5 feet
possible Wednesday dropping back to a definite 2-4 feet
Thursday into the weekend.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...SHK
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...43
MARINE...TRA/SHKHazardous weather outlook, May 3, 3:15 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 315 PM EDT Mon May 3 2021 SCZ017-023-024-032-033-039-055-058-059-041100- Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg- Inland Georgetown-Central Horry-Northern Horry- 315 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Thunderstorms could become severe this evening with damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ054-056-041100- Coastal Horry-Coastal Georgetown- 315 PM EDT Mon May 3 2021 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Thunderstorms could become severe this evening with damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-041100- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick- 315 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-041100- Coastal Brunswick- 315 PM EDT Mon May 3 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-041100- Coastal Pender-Coastal New Hanover- 315 PM EDT Mon May 3 2021 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-041100- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 315 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Thunderstorms could become strong to severe this evening with wind gusts over 35 knots possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-041100- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 315 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
In the hours before
Special weather statement, May 3, 1:27 PM EDT, 5 hours 28 minutes before
Special Weather Statement National Weather Service Wilmington NC 127 PM EDT Mon May 3 2021 NCZ099-109-031800- Inland Brunswick NC-Columbus NC- 127 PM EDT Mon May 3 2021 ...SPECIAL WEATHER STATEMENT FOR CENTRAL BRUNSWICK AND SOUTHEASTERN COLUMBUS COUNTIES UNTIL 200 PM EDT... At 126 PM EDT, Doppler radar was tracking a strong thunderstorm over Freeland, or 12 miles northwest of Shallotte, moving east at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Makatoka, Freeland, Honey Island, Ash, Old Dock, Exum and Crusoe Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3404 7858 3416 7865 3431 7827 3406 7816 TIME...MOT...LOC 1726Z 251DEG 21KT 3410 7853 MBB
Special weather statement, May 3, 5:23 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wilmington NC
523 PM EDT Mon May 3 2021
SCZ017-023-024-032-033-032200-
Marion SC-Marlboro SC-Dillon SC-Florence SC-Darlington SC-
523 PM EDT Mon May 3 2021
...SPECIAL WEATHER STATEMENT FOR NORTHERN FLORENCE...SOUTHWESTERN
DILLON...EAST CENTRAL DARLINGTON...NORTHWESTERN MARION AND SOUTH
CENTRAL MARLBORO COUNTIES UNTIL 600 PM EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, or 12 miles southwest of Dillon, moving east at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dillon, Latta, Sellers, Floydale, Blue Brick, Zion, Smithboro,
Brownsville, Oak Grove and Mcleod Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3424 7969 3440 7970 3447 7933 3423 7928
3418 7956 3422 7954 3426 7956
TIME...MOT...LOC 2122Z 257DEG 29KT 3434 7956
VAOLocal storm report, May 3, 5:34 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
534 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL TIMMONSVILLE 34.13N 79.94W
05/03/2021 E1.75 INCH FLORENCE SC PUBLIC
MULTIPLE REPORTS OF GOLF BALL SIZE HAIL AROUND
TIMMONSVILLE, CARTERSVILLE, AND SARDIS, SC
&&
EVENT NUMBER ILM2100007
OLIVASpecial weather statement, May 3, 5:42 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
542 PM EDT Mon May 3 2021
SCZ032-033-032245-
Marion SC-Florence SC-
542 PM EDT Mon May 3 2021
...SPECIAL WEATHER STATEMENT FOR EASTERN FLORENCE AND MARION
COUNTIES UNTIL 645 PM EDT...
At 540 PM EDT, Doppler radar was tracking strong thunderstorms 3
miles east of Claussen, and 5 miles southeast of Sellers, moving
east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marion, Mullins, Sellers, Gresham, Blue Brick, Zion, Mars Bluff,
Gapway, Claussen, and Rains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3424 7966 3426 7957 3424 7955 3425 7955
3426 7951 3428 7949 3430 7938 3427 7931
3425 7922 3418 7919 3410 7923 3409 7925
3407 7925 3404 7928 3403 7930 3401 7931
3400 7933 3398 7933 3389 7941 3407 7965
TIME...MOT...LOC 2138Z 265DEG 22KT 3411 7956
SRPSpecial weather statement, May 3, 5:44 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington NC
544 PM EDT Mon May 3 2021
SCZ032-033-039-055-032215-
Marion SC-Williamsburg SC-Florence SC-Inland Georgetown SC-
544 PM EDT Mon May 3 2021
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...NORTH
CENTRAL GEORGETOWN...SOUTH CENTRAL MARION AND NORTHEASTERN
WILLIAMSBURG COUNTIES UNTIL 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, or 12 miles east of Kingstree, moving northeast at 35
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Johnsonville, Hemingway, Outland, Gresham, Poston, Nesmith, Brittons
Neck, Indiantown, Henry, Kingsburg and Stuckey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3358 7968 3383 7972 3397 7934 3395 7932
3393 7932 3393 7931 3392 7931 3390 7929
3390 7928 3389 7926 3384 7926 3383 7925
3382 7926 3376 7924 3374 7921
TIME...MOT...LOC 2144Z 240DEG 32KT 3370 7961
VAOSpecial weather statement, May 3, 6:55 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Wilmington NC 655 PM EDT Mon May 3 2021 SCZ033-039-054>056-058-040000- Marion SC-Coastal Georgetown SC-Williamsburg SC-Coastal Horry SC- Inland Georgetown SC-Central Horry SC- 655 PM EDT Mon May 3 2021 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN... SOUTHWESTERN HORRY...SOUTHern MARION AND NORTHEASTERN WILLIAMSBURG COUNTIES UNTIL 800 PM EDT... At 653 PM EDT, Doppler radar was tracking a cluster of strong thunderstorms from near Nesmith to Rhems, Outland, and Dongola, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this cluster of thunderstorm. These storms are also producing very heavy rainfall which could lead to localized flooding, especially across near poor drainage areas. Locations impacted include... Hemingway, Dongola, Outland, Rhems, Yauhannah, Nesmith, Morrisville, Indiantown, Henry, Bucksport and Stuckey. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3357 7963 3377 7964 3380 7910 3356 7906 TIME...MOT...LOC 2253Z 261DEG 28KT 3369 7935 SRP
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:53 PM EDT | Special Weather Statement | ILM | Bladen | 52 min |
| May 3, 1:27 PM EDT | Special Weather Statement | ILM | Brunswick | 33 min |
| May 3, 6:26 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 49 min |
| May 3, 6:59 PM EDT | Special Marine Warning | ILM | 31 min | |
| May 3, 7:09 PM EDT | Special Weather Statement | ILM | Brunswick | 51 min |
| May 3, 7:30 PM EDT | Special Marine Warning | ILM | 30 min | |
| May 3, 7:32 PM EDT | Special Marine Warning | ILM | 28 min | |
| May 3, 7:59 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 24 hr |
| May 3, 4:45 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 60 min |
| May 3, 5:23 PM EDT | Special Weather Statement | ILM | Dillon | 37 min |
| May 3, 5:25 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Williamsburg | 21 min |
| May 3, 5:42 PM EDT | Special Weather Statement | ILM | Marion | 63 min |
| May 3, 5:44 PM EDT | Special Weather Statement | ILM | Williamsburg | 31 min |
| May 3, 5:50 PM EDT | Severe Thunderstorm Warning | ILM | Horry, Marion | 40 min |
| May 3, 6:13 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry, Marion, Williamsburg | 32 min |
| May 3, 6:43 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 32 min |
| May 3, 7:28 PM EDT | Special Weather Statement | ILM | Georgetown | 32 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.